MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH PROXIMAL HUMERUS, RIGHT, LONG, 8.5X220MM; AFFIXUS(R) NATURAL NAIL(R) SYSTEM HUMERAL NAIL

ZIMMER SWITZERLAND MANUFACTURING GMBH PROXIMAL HUMERUS, RIGHT, LONG, 8.5X220MM; AFFIXUS(R) NATURAL NAIL(R) SYSTEM HUMERAL NAIL
Model Number N/A
Health Effect - Clinical Codes Pain (1994); Insufficient Information (4580)
Date of Event 01/21/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: blunt tip screw, ã¿ 4x46mm; catalog#: 47-2486-046-40; lot#: 3006009.Blunt tip screw, ã¿ 4x48mm; catalog#: 47-2486-048-40; lot#: 2995313.Blunt tip screw, ã¿ 4x36mm; catalog#: 47-2486-036-40; lot#: 3006508.Blunt tip screw, ã¿ 4x52mm; catalog#: 47-2486-052-40; lot#: 2989725.Concomitant medical products - therapy date: (b)(6) 2021.The manufacturer did receive per, implant record and x-rays for review.The manufacturer did not receive the device for investigation.Where lot numbers were received for the devices, the device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
 
Event or Problem Description
Patient was implanted on the right side and underwent revision surgery due to screw backing out.
 
Event or Problem Description
No change to previously reported event.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay corrected and additional information.Event description: it was reported that the patient underwent primary implantation of a affixus natural proximal humeral nail on (b)(6) 2020 using four 4.0mm blunt tip screws proximally, which were locked in place using the torque limiting handle.Six weeks later, the most proximal screw backed out.A revision surgery was carried out on (b)(6) 2021, whereby this screw was explanted.Intraoperatively, it was discovered that the second most proximal screw had started to back out as well.This screw was driven back into place and the corelock mechanism was tightened again with a non-torque limiting driver in an attempt to secure the remaining three 4.0mm blunt tip screws from backing out.Review of received data: - due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.- x-rays: one undated ap preoperative x-ray of the right humerus has been received.The most proximal blunt tip screw is confirmed to have migrated.The second most proximal screw can however not be confirmed to have migrated due to the angle that the x-ray was taken and no further views of the right humerus being received.- incomplete implant records were received, whereby the product id of the nail, 3x blunt tip screw and 2x cortical screw are seen.Product evaluation: - no product was returned; therefore, visual and dimensional evaluation could not be performed.Review of product documentation: - device purpose: all involved devices are intended for treatment.- product compatibility: the product combination was approved by zimmer biomet.- dhr review blunt tip screws: review of the device history records identified no deviations or anomalies during manufacturing with a potential correlation to the reported event.- dhr / ncr review affixus nail: ncr(s): 1 part was scrapped due to surface area damage.- surgical technique: the surgical technique explains that the locking of the corelock is done using the corelock driver with torque limiting handle.Turn slowly clockwise to tighten and engage the corelock mechanism until a click is felt from the torque limiting handle.Conclusion: it was reported that the patient underwent primary implantation of a affixus natural proximal humeral nail on (b)(6) 2020 using four 4.0mm blunt tip screws proximally, which were locked in place using the torque limiting handle.Six weeks later, the most proximal screw backed out.A revision surgery was carried out on (b)(6) 2021, whereby this screw was explanted.Intraoperatively, it was discovered that the second most proximal screw had started to back out as well.This screw was driven back into place and the corelock mechanism was tightened again with a non-torque limiting driver in an attempt to secure the remaining three 4.0mm blunt tip screws from backing out.The quality records show that all specified characteristics have met the specifications valid at the time of production.Therefore, the investigation did not identify a nonconformance or a complaint out of box (coob).The received x-ray confirm the reported event, namely that the most proximal screw has migrated.The locking of the corelock during the revision surgery has not been performed as specified in the surgical technique using only the corelock driver with torque limiting handle.Instead, additionally a non-torque limiting screwdriver was used.It remains unknown what the potential effect of this deviation from the surgical technique could be.Based on the investigation it could be assumed that further possible contributing factors to the migration of the screw might be multifactorial related to either patient condition and behaviour, implantation procedure or design features.If and to what extent any of these aspects may have influenced the backing out of the screw remains unknown.In conclusion, as the cause may be multifactorial an exact root cause could not be identified for the migration of the screw.Further investigation has been initiated in order to determine the need of potential corrective and / or preventive actions.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).

Brand Name
PROXIMAL HUMERUS, RIGHT, LONG, 8.5X220MM
Common Device Name
AFFIXUS(R) NATURAL NAIL(R) SYSTEM HUMERAL NAIL
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key11336510
Report Number0009613350-2021-00087
Device Sequence Number3545029
Product Code HSB
UDI-Device Identifier00889024505902
UDI-Public00889024505902
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K200814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number47-2496-220-08
Device Lot Number2995321
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/10/2021
Supplement Date Received by Manufacturer08/17/2021
Initial Report FDA Received Date02/17/2021
Supplement Report FDA Received Date08/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;